Recurrent serotonin syndrome during low-dose venlafaxine treatment in a patient with reduced CYP2D6 activity.
Lara Nora Ananda Bouti, Adriana Graenicher, Aurélien Simona et al.
✦ AI-curated · Sources linked
Case in brief
A man in his late 70s with transthyretin amyloidosis experienced recurrent serotonin syndrome while on low-dose venlafaxine treatment. Despite doses of 75 mg/day or less, he had multiple episodes that met Hunter criteria. Trough plasma concentrations showed significantly elevated levels of venlafaxine and its metabolite, indicating reduced CYP2D6 activity, which contributed to unexpected toxicity.
What made this case unusual
The patient developed serotonin syndrome at low doses of venlafaxine, which is atypical and highlights the importance of considering pharmacogenetic factors in treatment.
Diagnostic / clinical pearl
Clinicians should be vigilant for serotonin syndrome symptoms, such as spontaneous clonus, even at low doses of serotonergic medications, particularly in patients with altered drug metabolism.
Why it matters
This case underscores the need for careful monitoring of drug levels and consideration of pharmacogenetic profiles in patients on serotonergic agents to prevent toxicity.